Tennessee, 2014

Damaging Wind in Tennessee, May 29, 2014

May 29, 2014 · NWS MRX · 1 event in 1 county or zone

Isolated showers and thunderstorms formed in a weak to moderately unstable air mass across East Tennessee. One of the storms produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated showers and thunderstorms formed in a weak to moderately unstable air mass across East Tennessee. One of the storms produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 29, 1:37 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 29, 1:37 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT THU MAY 29 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY)...INSTABILITY SHOWERS
UNDERWAY AND WILL CONTINUE INTO THE EVENING HOURS. SLOW MOVING
STORMS WILL PRODUCE HOURLY RAINFALL RATES NEAR ONE INCH. SMALL HAIL
IS ALSO POSSIBLE. HIGH THICKNESS VALUES AND HUMIDITY CONTINUES ON
FRIDAY WITH SIMILAR CONVECTIVE COVERAGE. BACK DOOR FRONT MOVES INTO
THE AREA FROM THE NE LATE ON FRIDAY. INCREASED UPPER NW FLOW WILL
OCCUR ACROSS NE AREAS THROUGH SATURDAY. A DRIER AIRMASS WILL BUILD
IN BEHIND THE FRONT WILL WILL WORK S TO NEAR TYS ON SATURDAY.
SCATTERED CONVECTION REMAIN POSSIBLE ALONG AND SW OF FRONT ON
SATURDAY. LITTLE TEMPERATURE CONTRAST ACROSS FRONTAL BOUNDARY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...THE WEAK FRONTAL
BOUNDARY MOVING INTO THE SOUTHERN TN VALLEY LOSES ITS IDENTITY BY
SUNDAY MORNING. CONFIDENCE IS LOW FOR SHOWERS AND THUNDERSTORMS
OVERNIGHT GENERALLY FOR SOUTHERN AREAS BUT THIS WOULD BE THE BEST
PLACE FOR ANY CONVECTION TO SPARK UP. AS PREVIOUS MODEL RUNS HAVE
OVERDONE PRECIPITATION...THE TREND CONTINUES. DIURNAL SCATTERED
CONVECTION IS POSSIBLE EACH AFTERNOON. BEST CHANCE OCCUR ON TUESDAY
WHEN THE RIDGE BREAKS DOWN OVER THE SE AND A SHORTWAVE TRANSLATES
ACROSS THE GREAT LAKES REGION. THIS SHOULD HELP SET UP A NORTHWEST
FLOW PATTERN BRINGING THUNDERSTORMS FROM CENTRAL KY INTO E TN DURING
THE DAY ON TUESDAY. BY WEDNESDAY THE WEAK RIDGE BUILDS EAST AND
CONFIDENCE IS LOW AGAIN WHEN IT COMES TO THE CONVECTION COVERAGE.
MODELS ARE VERY AGGRESSIVE WITH PRECIPITATION.

NO DOUBT THE TEMPERATURES WILL BE ON THE RISE EARLY NEXT WEEK. THE
HOTTEST DAYS SHOULD BE TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
TEMPERATURES APPROACHING 90 DEGREES FOR SEVERAL LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  86  66  88 /  40  50  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  85  65  86 /  50  50  20  10
OAK RIDGE, TN                       64  84  65  87 /  50  50  20  10
TRI CITIES AIRPORT, TN              60  84  59  84 /  50  40  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/AC
Hazardous weather outlook, May 29, 3:33 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 AM EDT THU MAY 29 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
433 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING STRONG WITH GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 2:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT THU MAY 29 2014

TNZ036-038-068>071-073-292000-
KNOX TN-JEFFERSON TN-NORTH SEVIER TN-LOUDON TN-GRAINGER TN-
ANDERSON TN-NW BLOUNT TN-
301 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON...NORTHERN
BLOUNT...EAST CENTRAL ANDERSON...KNOX...SOUTHWESTERN GRAINGER...
NORTHWESTERN SEVIER AND EAST CENTRAL LOUDON COUNTIES UNTIL 400 PM
EDT...

AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARYVILLE...MOVING NORTHEAST AT 15 MPH.

PEAR SIZE INCH HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING
AND HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...ALCOA...FARRAGUT...LOUISVILLE...ROCKFORD...
EAGLETON VILLAGE...STRAWBERRY PLAINS...HALLS...FRIENDSVILLE...
WILDWOOD...WALLAND...SEYMOUR...MALONEYVILLE...MASCOT...LAKE FOREST...
BEARDEN...POWELL AND KIMBERLIN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3565 8387 3575 8419 3616 8404 3606 8357
TIME...MOT...LOC 1900Z 200DEG 10KT 3576 8394

DH
Special weather statement, May 29, 2:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT THU MAY 29 2014

TNZ036-038-068>071-073-292000-
KNOX TN-JEFFERSON TN-NORTH SEVIER TN-LOUDON TN-GRAINGER TN-
ANDERSON TN-NW BLOUNT TN-
301 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON...NORTHERN
BLOUNT...EAST CENTRAL ANDERSON...KNOX...SOUTHWESTERN GRAINGER...
NORTHWESTERN SEVIER AND EAST CENTRAL LOUDON COUNTIES UNTIL 400 PM
EDT...

AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARYVILLE...MOVING NORTHEAST AT 15 MPH.

PEA SIZE INCH HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING
AND HEAVY RAINS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...ALCOA...FARRAGUT...LOUISVILLE...ROCKFORD...
EAGLETON VILLAGE...STRAWBERRY PLAINS...HALLS...FRIENDSVILLE...
WILDWOOD...WALLAND...SEYMOUR...MALONEYVILLE...MASCOT...LAKE FOREST...
BEARDEN...POWELL AND KIMBERLIN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3565 8387 3575 8419 3616 8404 3606 8357
TIME...MOT...LOC 1900Z 200DEG 10KT 3576 8394

DH

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 29, 2:40 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Trees and power lines were reported down in West Knoxville on Merchant's Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509959.